Short- and long-term effects of misusing antihistamines
I've experimented with the abuse of Benadryl on a few occasions now and have been absolutely blown off to another world, I was just curious as to what the side affects, long or short-term, can look like, and what the dangers are of abusing this drug (acetaminophen free).
Diphenhydramine is the active ingredient in many antihistamines (such as Benadryl) which are over-the-counter medications typically used to treat allergy symptoms including congestion, runny nose, itchy and runny eyes, and hives. When used as directed, antihistamines often produce short-term side effects such as dizziness, dry mouth, drowsiness, and changes in vision. When misused — that is, taken in doses higher than recommended or for recreational use — these side effects are often heightened and accompanied by others that produce a high that folks who use it in this way reported to be exciting and compelling. However, there are certainly short- and long-term effects of misusing these medications that are worth exploring.
Users report antihistamines to be desirable for recreational use for several reasons. When taken in doses that are higher than recommended, antihistamines can produce a heightened release of dopamine, often leading to increased euphoria, calmness, drowsiness, and in your words, feeling “blown off to another world.” And because antihistamines can be purchased at a relatively low cost and without a prescription, many find them to be an accessible and convenient way to experience a high.
Antihistamines affect your central nervous system, which can lead to a variety of short-term effects. While some of these are fairly typical effects of using antihistamines as directed, others may be experienced as adverse and uncomfortable. Possible short-term effects include:
- Loss of coordination
- Dry nose, throat, or mouth
- Blurred vision
- Gastrointestinal upset such as nausea, vomiting, and constipation
- Difficulty urinating
- Loss of appetite
In addition, misusing antihistamines can lead to more serious and immediate health risks. Taking high doses of antihistamines may lead to cardiovascular effects such as irregular heartbeat, heart palpitations, syncope (losing consciousness and passing out), hypotension (lowering of blood pressure), and even cardiac arrest. Excessive antihistamine use has also been shown to increase mental complications such as dementia and short-term memory loss, as these drugs prevent the neurotransmitter acetylcholine (which helps with memory and learning) from functioning as well, potentially leading to memory impairment. Further, mixing sedatives, tranquilizers, or alcohol with large doses of antihistamines may amplify their depressive effects (such as drowsiness).
Longer-term, antihistamines increase the release of dopamine in the brain's reward and pleasure centers, a mechanism that can lead to addiction and dependency. Someone misusing antihistamines may be aware that they’re becoming addicted or dependent, or it may happen inadvertently. Many people who misuse antihistamines as a sleep aid find that they require increasingly higher doses in order to fall asleep, which can lead to dependence. In terms of potentially life-threatening consequences, it's possible to overdose as a result of antihistamine misuse. The symptoms of overdose or toxic levels of diphenhydramine usually appear within two hours of consumption and include drowsiness, dilated pupils, flushed and dry skin, fever, hallucinations, convulsions, and hyperthermia. In some overdoses, complications such as kidney failure and pancreatitis have been known to occur.
The opportunity to expand your mind and explore other worlds is a compelling one. When it comes to achieving this through antihistamine misuse, there are several short- and long-term consequences to take into consideration. Kudos to you for doing just that by asking this question!
Originally published Sep 12, 2014
Submit a new comment
Can’t find information on the site about your health concern or issue?